All about drug abuse effects on eye »
Drug Abuse Effects on Eye
The substance abuse crisis has become the major public health concern of the twenty-first century. According to the United Nations World Drug Report 2019, 35 million people worldwide suffer from drug use disorders while only 1 in 7 people receive treatment.
The report also estimates that opioids are responsible for two-thirds of the 585,000 people who died as a result of drug use in 2017. In 2017 alone, 11 million people injected drugs, of whom 1.4 million got HIV and 5.6 million are living with hepatitis C. The global population aged 15-64 is at risk of drug abuse.
Varieties of illicit drugs harm the overall functioning of the human body, including the eye and visual pathway. The eye is often neglected when we are thinking of the damage caused by drug addiction and abuse. Instead, we think of the heart, liver, lungs, and other organs which often show signs of effects of abuse in serious physical ways.
Even the size of the pupil and redness of the eye gives a strong hint of substance addiction. Today, we will discuss some commonly abused drugs and their effects on the eye and visual system.
Opiates include numerous naturally occurring and synthetic substances. Morphine is a naturally occurring opiate, heroin is a semi-synthetic opiate, and meperidine and methadone are synthetic derivative opiates. Some prescription opioids include hydrocodone, oxycodone, pentazocine, and fentanyl.
The routes of intake of opiates include intravenous, oral, intramuscular, rectal, epidural, intrathecal, and subcutaneous. Heroin is taken through intravenous and subcutaneous routes, also in the form of smoking, or snorting. Similarly, morphine tablets and black tar heroin are dissolved, diluted, and injected. These drugs act through opioid receptors and cause pupil myosis. The pupil size increases when light is shown to the eye.
Pupil myosis in morphine intake occurs due to an excitatory action on the Edinger-Westphal nucleus. The pupil constriction starts within 15 minutes and lasts for a minimum of 2 hours. Morphine also decreases intraocular pressure (IOP) in normal and glaucomatous eyes and increases the accommodative power of the lens.
The triad of pupillary miosis, depressed respiration, and coma is a sign of opioid poisoning. Transient loss of eye fixation, downbeat nystagmus, saccadic intrusions, and oscillations are common in morphine and intravenous heroin abuse. These signs and symptoms last for 10-15 minutes.
Acute onset esotropia resulting in diplopia and impaired convergence is seen in about 30 percent of individuals after the withdrawal of heroin. Intravenous administration of opioids can lead to micro embolism in the retinal and choroidal vasculature. Neurological investigation findings are normal in such cases.
Oxymorphone, an oral opioid analgesic, is sometimes misused and taken intravenously. This may lead to diffuse retinal ischemia, disc neovascularization, and thrombotic thrombocytopenic purpura (TTP). So, any patient with TTP-like illness and corresponding retinal findings should be tested for drug abuse. Nalorphines test is a useful test to detect the recent intake of opioids.
2 to 4 mg of nalorphine is injected subcutaneously and the pupil size and the pupillary reaction is observed for 20-30 minutes.
-If pupil dilates: the patient has recently used narcotics
-If the pupil constricts: the patient is a non-narcotic user, or the patient hasn’t used opioids recently
cocaine, amphetamine, methamphetamine, and 3,4-methylenedioxymethamphetamine (MDMA, ecstasy), cyclazodone, 4-methylaminorex are commonly abused stimulants.
Also known as Meth, Methamphetamine increases the production of dopamine in the brain. It provides a sense of euphoria (a feeling or state of intense excitement and happiness) by activating the reward centers of the brain. Pupil dilation, eye redness, anxiety, and aggressiveness are common immediately after taking the drug.
Pupil dilation is the most dangerous side effect as it increases the risk of acute angle-closure glaucoma. Likewise, Intranasal use of Meth can cause crystalline retinopathy and retinal vascular occlusive diseases. Along with these ocular findings, increased pulse rate, blood pressure, and respiratory rate are most commonly seen in Meth abuse.
Cocaine is ingested orally or through intravenous injection. It starts working within 4-6 seconds to 1-3 minutes based on the route of use and the effect lasts for about 30 minutes. Cocaine induces pupil dilation as it inhibits the reuptake of norepinephrine.
Chronic use leads to exophthalmos, upper eyelid retraction, and cycloplegia is common in high concentrations of cocaine. Intranasal intake of cocaine may cause severe sinusitis, extraocular muscle inflammation, nasolacrimal duct obstruction, orbital cellulitis, optic perineuritis, optic neuropathy, and orbital apex syndrome. Cocaine also is an anesthetic.
Hence, the cocaine abuser is unable to feel the damage that occurs to the eyes. So, superficial punctate keratitis, epithelial defects, corneal ulcers, and secondary infectious keratopathy with common organisms (Streptococcus mitis, Capnocytophaga, and Candida albicans) are common findings in a cocaine user.
It is available in powder and tablet forms and the mode of action is similar to amphetamine. The side effects of 4-Methylaminorex are agitation, restlessness, nausea, tachycardia, and pupil dilation.
Cyclazodone produces stimulating and focus-enhancing effects similar to amphetamine. It increases the release of dopamine, serotonin, and noradrenaline. Pupil dilation, transient blurry of vision, and transient blackout are common side effects when a high dose is consumed.
Prescription stimulants such as amphetamine and methylphenidate which are used in the treatment of attention-deficit hyperactivity disorder (ADHD), and nasal decongestants such as phenylephrine, promethazine, pseudoephedrine, phenylpropanolamine, and oxymetazoline are misused and cause pupil dilation and a high risk of acute angle-closure glaucoma in a patient with narrow-angle anterior chamber angle.
Saturday night retinopathy
It is caused by heavy heroin abuse (intravenous) and is characterized by unilateral loss of vision, proptosis, and total ophthalmoplegia. It may also be associated with orbital congestion, central retina artery occlusion, and peroneal nerve palsy of the lower limb due to continuous pressure on the orbit as a result of improper sleeping position.
The drugs that cause hallucinogens, sleeplessness, slurred speech, hyperarousal of the CNS, loss of coordination, and pupil dilation are lysergic acid diethylamide (LSD), psilocybin, phencyclidine (angel dust), and mescaline. The effect lasts for 6 to 18 hours. Phencyclidine often causes horizontal and vertical nystagmus.
Central Nervous System (CNS) Depressants
Barbiturates and Benzodiazepines
Addicts use benzodiazepines to ameliorate withdrawal from heroin, alcohol or to minimize the side effects of cocaine or methamphetamine. Drowsiness, slurred speech, ataxia, low blood pressure, horizontal gaze nystagmus, respiratory depression, and cardiorespiratory arrest are common symptoms of benzodiazepine overdose.
Overdose of barbiturates causes shallow breathing and decreased pulse rate. The common ocular side effects are paresis of extraocular muscles, nystagmus, sluggish pupillary reaction, and ptosis.
It is a drug used in the treatment of insomnia and sometimes is misused. At high doses, it can have ocular side effects such as double vision, pupil dilation, hallucinations, conjunctival and retinal hemorrhages.
Gamma Hydroxybutyrate (GHB)
It is a depressant drug and is misused by club goers and bodybuilders for euphoric action and growth hormone boost respectively. It can cause blurred vision due to disturbances in the accommodation of the lens. Nystagmus, sixth nerve palsy, and Wernicke-Korsakoff syndrome are seen as withdrawal symptoms.
Effect of the drug in newborn
Strabismus decreased visual acuity, and nystagmus is common in infants born from mothers who used methadone during pregnancy.
The use of illicit drugs imposes socio-economic burdens along with psychological, mental, and physical health hazards. The identification of ocular side effects of these substances is crucial for the timely diagnosis and management of these cases.
As primary eye care practitioners, optometrists should play a vital role in recognizing the damage these drugs cause either ocular structures or the components of the visual pathway. Timely referral and counseling patients in these circumstances become the important role of optometrists and other eye care practitioners.
HealthKura does not provide medical advice of any kind. If you have any questions related to this, you can contact related health care professionals for more information.